Texas, 2020

Wildfire in Texas, July 11 to 13, 2020

July 11 to 13, 2020 · NWS AMA · 2 events in 2 counties and zones

The Campbell Road wildfire began around 1801CST about twelve miles north northeast of Skellytown Texas in Hutchinson County. There was a report that one home was threatened by the wildfire but was saved, otherwise there were no reports of any homes or other structures threatened.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Campbell Road wildfire began around 1801CST about twelve miles north northeast of Skellytown Texas in Hutchinson County. There was a report that one home was threatened by the wildfire but was saved, otherwise there were no reports of any homes or other structures threatened. There was a report of one injury, however no fatalities were reported. The wildfire consumed thirty-one hundred acres and spread into western Roberts County where the Texas A&M Forest Service received a request for assistance. The cause of the wildfire was determined to be from lightning. The Skellytown VFD, the Booker VFD, the Hoover VFD, the Miami/Roberts County VFD, the Panhandle Fire Department, the Perryton Fire Department, the White Deer VFD, and the Texas A&M Forest Service responded to the wildfire. The wildfire was contained and controlled by 1500CST on July 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 3:32 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 3:32 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
432 PM CDT Sat Jul 11 2020

.DISCUSSION...
For the immediate short term, will continue earlier issued Heat
Advisories and Excessive Heat Warning until expiration at 02Z this
evening based on current observations. Latest surface map shows a
weak cold front draped across the northwest and far northern Texas
Panhandle with a surface trof of low pressure extending from the
southwest Texas Panhandle northeast to near KPYX. A decent cumulus
field has developed along this sfc trof axis and is clearly seen
on vsbl imagery. Convective temperatures have been reached with
a little bit of CIN remaining. Have maintained the theme of
previous fcst pckg with slgt chc pops across the eastern OK
Panhandle and much of the TX Panhandle through this evening, with
non-mentionable values after 1 AM tonight. Storms that break
through the mid level warm layer will have the potential to become
strong to severe, with damaging winds the primary hazard, followed
by some hail.

For Sunday and Sunday night, a fairly well defined upper level
shortwave trof is progged by short range models to rotate
southeastward across the southern high plains around the northeast
periphery of the upper level ridge of high pressure centered
across southern AZ and southern NM. Expect showers and tstms to
initially develop over the higher terrain of northeast NM and
southeast CO, then track southeast across the fcst area beginning
late Sunday afternoon and continuing into Sunday night. Some storms
will have the potential to become severe late Sunday afternoon and
Sunday evening, with large hail and damaging winds the primary
hazards. The greatest threat for severe storms is expected to be
across the northwest zones up against the higher terrain in sern
CO and northeast NM. Slgt chc to chc pops offered by the NBM were
incorporated into the grids.

The upper level ridge of high pressure is progged to meander
around the area through most of next week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours from next Monday through
next Saturday. NBM pops through Wednesday night appear to have
caught on to this upper level flow pattern and were utilized, with
slight chc values on NBM edged a bit further east into central
zones from Thursday through Saturday given the medium range model
progs. Above normal temperatures will continue through next Saturday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  99  70 104  75 /  20  10  30   5  20
Beaver OK                  69  95  68 101  70 /  20   5  20   5  20
Boise City OK              67  94  65 101  67 /  10  20  40  20  20
Borger TX                  73 104  73 109  77 /  20  10  30   5  20
Boys Ranch TX              72 102  70 108  74 /  20  10  40   5  20
Canyon TX                  70 100  70 104  74 /  20  10  30   5  20
Clarendon TX               72 100  72 104  77 /  10   5  20   5  10
Dalhart TX                 68  96  65 103  68 /  20  20  40  10  20
Guymon OK                  69  96  67 103  69 /  10  10  30   5  20
Hereford TX                72 102  71 106  74 /  20  10  30   5  20
Lipscomb TX                70  96  70 103  75 /  20   5  20   5  20
Pampa TX                   70  99  70 104  75 /  20   5  30   5  20
Shamrock TX                72  99  72 103  76 /  10   5  20   0  10
Wellington TX              74 103  74 106  78 /  10   5  20   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hutchinson...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Excessive Heat Warning until 9 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...None.

&&
Hazardous weather outlook, Jul 11, 2:57 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jul 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dangerous heat is expected across the southern half of the Texas
Panhandle with high temperatures of 105 to 109 degrees expected.
A Heat Advisory remains in effect through 9 PM CDT for this area.
In addition, high temperatures above 110 degrees are expected at
the Palo Duro Canyon State Park, where an Excessive Heat Warning
remains in effect through 9 PM CDT.

Isolated thunderstorms are possible late this afternoon and evening
across the eastern Oklahoma Panhandle as well as parts of the Texas
Panhandle. If storms develop, they will have the potential to
become strong to severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night through Friday night
across much of the Oklahoma and Texas Panhandles. Some thunderstorms
late Sunday afternoon and evening may become strong to severe, with
large hail and damaging winds the primary hazards. Storms that develop
Monday through Friday are expected to remain below severe levels at
this time.

High temperatures of 105 to 109 degrees are forecast on Monday and
Tuesday across mainly the southern Texas Panhandle, with Heat
Advisories likely during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jul 11, 3:38 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Sat Jul 11 2020

TXZ009-010-112230-
Hemphill TX-Roberts TX-
438 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Lora, or 18 miles north of Miami, moving east at
20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3575 10043 3589 10083 3605 10083 3606 10052
      3606 10044
TIME...MOT...LOC 2137Z 265DEG 17KT 3595 10071

Guerrero
Special weather statement, Jul 11, 4:06 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Sat Jul 11 2020

TXZ013-112245-
Carson TX-
506 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skellytown, or 8 miles southeast of Borger, moving east
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3550 10139 3562 10139 3562 10109 3543 10109
TIME...MOT...LOC 2205Z 271DEG 13KT 3557 10131

Guerrero
Special weather statement, Jul 11, 5:10 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sat Jul 11 2020

TXZ009-120015-
Roberts TX-
610 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS COUNTY UNTIL 715
PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Codman, or 9 miles north of Pampa, moving east at 15
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 10100 3575 10100 3584 10065 3562 10059
TIME...MOT...LOC 2310Z 259DEG 13KT 3567 10090

Guerrero

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
July 11, 6:01 PM CST to July 13, 3:00 PM CST
Where
Hutchinson forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Wildfire, Roberts

When
July 11, 6:01 PM CST to July 13, 3:00 PM CST
Where
Roberts forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908869, 914001.